Utah, 2012Avalanche in Utah, March 3, 2012
March 3, 2012 · NWS GJT · 1 event in 1 county or zone
A series of storms brought significant snow accumulations to the La Sal Mountains since early February. The final storm prior to the deadly avalanche deposited over 2 feet of new snow on northwest aspects near the accident site and created conditions favorable for avalanches as a soft slab snow layer was overlaid onto a hardened weak surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of storms brought significant snow accumulations to the La Sal Mountains since early February. The final storm prior to the deadly avalanche deposited over 2 feet of new snow on northwest aspects near the accident site and created conditions favorable for avalanches as a soft slab snow layer was overlaid onto a hardened weak surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 3, 4:00 AM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Mar 3, 4:00 AM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MST SAT MAR 3 2012
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM MST SAT MAR 3 2012
MOISTURE MOVING OVER THE NORTHERN MOUNTAINS IN NORTHWEST FLOW WILL
BRING PERIODS OF LIGHT SNOW TODAY AND TONIGHT. MOISTURE STREAM IS
NOT PARTICULARLY DEEP AND LAPSE RATES RATHER STABLE IN WEAK WAA
PATTERN SO DO NOT EXPECT MUCH ACCUMULATION THROUGH THE NEXT 24
HOURS. ELSEWHERE...EXPECT PARTLY SUNNY TO SUNNY SKIES DURING THE
DAY WITH MOSTLY CLEAR SKIES OVERNIGHT. WHILE HIGHS WILL BE LESS
COLD THAN FRIDAY...AFTERNOON READINGS WILL STILL BE FROM 5 TO 10
DEGREES BELOW NORMAL. AS MIGHT BE REASONABLY EXPECTED...OVERNIGHT
LOWS WILL ALSO RUN WELL BELOW NORMAL.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 400 AM MST SAT MAR 3 2012
ON SUNDAY THE FAST NORTHWESTERLY FLOW ALOFT WILL BE TRANSITIONING TO
THE EAST AS A BROAD RIDGE EXPANDS OUT OF THE WESTERN STATES INTO THE
ROCKIES. THIS WILL SIGNAL THE START OF A WARM UP THROUGH THE EARLY
NEXT WEEK AS THE NEXT STORM SYSTEM SLOWLY EVOLVES OVER THE GULF OF
ALASKA AND DROPS INTO THE PACIFIC NORTHWEST. WARMING STILL LOOKS
LIMITED ON SUNDAY AS WARMER AIR CONTINUES TO MOVE IN ALOFT OVER COOL
SURFACE HIGH PRESSURE ANCHORED IN THE GREAT BASIN. THIS WILL LEAD TO
FAIRLY STABLE LAPSE RATES AND WITH LIGHT WINDS ALOFT MIXING WILL BE
LIMITED TO A SHALLOW BOUNDARY LAYER. HAVE DECIDED TO LEAN TOWARD THE
COOLER END OF GUIDANCE WITH HIGHS REMAINING BELOW NORMAL.
THE RIDGE WILL CONTINUE TO FLATTEN ON MONDAY WITH STRONG WINDS
MOVING OVERHEAD BY THE INCREASING GRADIENT ALOFT. THIS SHOULD HELP
MODIFY THE AIR MASS WITH SLIGHTLY STRONGER MIXING AND EXPECT
TEMPERATURES TO PUSH BACK TOWARD THE NORMAL RANGE FOR EARLY MARCH.
HIGHS IN THE MID 40S TO MID 50S SHOULD BE COMMON ACROSS THE VALLEYS.
WINDS CONTINUE TO INCREASE ALOFT MONDAY NIGHT AND TUESDAY...BACKING
TO THE SOUTHWEST AS THE WESTERN TROF DIGS INTO THE GREAT BASIN
DURING THIS TIME. STRONGER WAA SHOULD PUSH TEMPERATURES UP ANOTHER 5
DEGREES OR SO BY TUESDAY AFTERNOON WITH GUSTY WINDS LOOKING TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT.
THIS FRONT AND ENERGY FROM THE TROF ARRIVE IN FORCE TUESDAY NIGHT
AND AT THE MOMENT LOOKS TO BE THE BEST CHANCE FOR PRECIPITATION IN
THE UPCOMING FORECAST. THERE DOES NOT SEEM TO BE A STRONG MOISTURE
TAP FOR THIS SYSTEM SO FOR NOW POPS ARE ON THE LOW SIDE. THERE ARE
SOME BIGGER DIFFERENCES SHOWING WITH THE HOW THE ENERGY SPLITS IN
THIS TROF THROUGH MID-WEEK AND HOW ENERGY IN THE HIGHER LATITUDES
FILLS IN BEHIND THIS TROF PASSAGE. THIS TRANSLATES TO SOME GUIDANCE
HAVING A MORE AMPLIFIED PATTERN ACROSS THE NATION WITH THE
TRANSITION ZONE OF RIDGE TO TROF OVER THE ROCKIES IN NORTHWEST FLOW.
OTHER GUIDANCE HAS A MORE PROGRESSIVE PATTERN WITH WEST TO SOUTHWEST
FLOW OVER UTAH AND COLORADO. BY LATE WEEK THE TWO MAJOR LONG TERM
MODELS ARE COMPLETELY OUT OF PHASE SO CONFIDENCE QUITE LOW. FOR NOW
DRY CONDITIONS AND TEMPERATURES SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z EARLY SUNDAY MORNING)
ISSUED AT 400 AM MST SAT MAR 3 2012
EXPECT VFR CONDITIONS ACROSS MUCH OF THE REGION THROUGH THE NEXT
24 HOURS. HOWEVER...MOIST NORTHWEST FLOW WILL BRING PERIODS OF
LIGHT SNOW OVER THE NORTHERN MOUNTAINS WHICH WILL RESULT IN AREAS
OF MOUNTAIN OBSCURATION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM....15
AVIATION...NL
Hazardous weather outlook, Mar 3, 5:45 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT MAR 3 2012
COZ001>014-017>023-UTZ022>025-027>029-041245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MST SAT MAR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW WILL CONTINUE OVER THE NORTHERN AND PORTIONS OF
THE CENTRAL MOUNTAINS. ACCUMULATIONS WILL BE LIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STORM IS TAKING SHAPE FOR THE MIDDLE OF NEXT WEEK.
OTHERWISE...DRY AND MILDER CONDITIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Avalanche, La Sal & Abajo Mountains
- When
- March 3, 10:30 AM MST to 10:45 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
A group of four snowmobile riders were heading into the Beaver Basin area and noticed the snow pack becoming increasingly unstable by the late morning hours. The group found a turn-around point in a nearby meadow which was in the avalanche zone. The last rider heading to the meadow turn-around point was caught by a massive avalanche which released higher up on the mountain. The victim and his snowmobile were buried under about twelve feet of snow, and were not able to be extricated until the next day. The top of the avalanche path was near the 11,200 foot level and traveled down about 1250 vertical feet with a path width of up to 800 feet.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, March 3, 2012$240,000 · 60 kt wind · 9 events
- Tornado and Flash Flooding in Florida, March 3 to 4, 2012$19,000 · EF0 · 37 events
- High Wind in New York, March 3, 2012$75,000 · 54 kt wind · 3 events
- Seiche in New York, March 3, 2012$20,000 · 3 events
- High Wind in Pennsylvania, March 3, 2012$17,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, March 3, 2012$3,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Georgia, March 3, 2012$13,000 · 1 in hail · 7 events
- High Wind in Montana, March 3, 201257 kt wind · 7 events
- High Wind in Wyoming, March 3, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, March 3, 2012$2,000 · 5 events
- Hail and Damaging Winds in South Carolina, March 3, 2012$10,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, March 3, 2012$4,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437380.